Alert archive / Massachusetts / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 5, NWS Boston/Norton, MA

June 29, 1999Hampshire County, Worcester County, Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 29, 1999, 4:30 PM EDT for Hampshire County, Worcester County, Massachusetts. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 29, 1999, 4:30 PM EDT (20:30 UTC)
Expired
Jun 29, 1999, 5:15 PM EDT
In force
45 min
Issued by
NWS Boston/Norton, MA
Area
Whole counties

Counties Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 104 km from the middle of the area, began a volume at 20:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 5:12 PM EDTThunderstorm Wind 50Princeton, MA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 29, 3:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 1999-06-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 1999-06-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
493 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBOX 292031 RRA
SVRBOS
MAC015-027-292115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TAUNTON MA
430 PM EDT TUE JUN 29 1999

THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN HAMPSHIRE COUNTY IN MASSACHUSETTS
  WEST CENTRAL WORCESTER COUNTY IN MASSACHUSETTS

* UNTIL 515 PM EDT.

* AT 428 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM NEAR BELCHERTOWN...OR 9 MILES SOUTHWEST OF
  HARDWICK...MOVING NORTHEAST AT 35 MPH.

* OTHER LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE RUTLAND...
  OAKHAM...NEW BRAINTREE...HARDWICK AND BARRE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...THIS STORM WILL LIKELY
PRODUCE TORRENTIAL DOWNPOURS. DO NOT DRIVE INTO AREAS WHERE WATER 
COVERS THE ROAD.  FREQUENT DANGEROUS LIGHTNING CAN ALSO BE EXPECTED.
$$

JWD/NASH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 3:20 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 29, 3:20 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
320 PM EDT TUE JUN 29 1999

.SHORT TERM...
SVR TSTM WTCH TIL 8PM AFT COORD WITH SPS. IMPRESSIVE LINE OF TRW
ACRS WRN CWA AT 3PM. STORMS HV MAINLY BE PRODUCING VRY HVY RN AND
LOTS OF LIGHTNING. XPT MORE OF THE SAME TO CONT AS GD INSTABILITY
AND DP MOISTURE REMAIN IN PLACE ACRS MUCH OF THE RGN...EXCEPT SE
CST. LATEST LK AT VWP/S ACRS RGN SHOWS RATHER WK WIND FIELD. MAIN
THREAT WL BE DAMAGING WNDS AS WND FIELD SHOULD INC IN RESPONSE TO
DEEPENING SFC LO. MDLS DID HINT AT MLVL DRY INTRUSION. HWR LATEST
WATER VAPOR DOES NOT SHOW THIS MATERIALIZING. THEREFORE THINK HVY
RN AND FLASH FLDG WL BE THE MAIN FOCUS WITH THESE CELLS. WARNING
TEAM IN PLACE AND WATCHING SITUATION CAREFULLY.

.LONGER TERM...
CDFNT SLOWS DWN AND AS IT APPROACHES THE COAST TNGT AND WED. MDLS
INDICATE WK S/WV ENERGY IN SRN STREAM TRAVERSES UP THE CST
PREVENTING THE FNT FM CLRG. ALSO UPR FLO REMAINS SW. SO
MOISTURE HUGS THE CST LINE ON WED WITH AVN/ETA INDICATING SOME
MEASUREABLE RAIN SE. HWR WITH FNT BEGINNING TO WASH OUT AND UPR
SUPPORT WK I WL FCST JUST MCLDY CAPE AND ISS.

BERMUDA HI BEGINS TO BUILD WWD ACRS THE RGN ON THU WITH WRM FNT
APPROACHING FM THE SW THU NGT. THEN BACK TO THE WRM AND STICKY
STUFF FOR FRI...SAT AND SUN.

.MARINE...
WL ONLY KP SCA ON S.CST AS S-SW WNDS NR 25KTS WL CONT AS SFC
GRADIENT REMAINS TIGHT UNITL CDFNT PASSAGE.

WRKZFP AND WRKCWF AVAILABLE. COMMENTS/SUGGESTIONS ALWAYS
WELCOMED.

.BOX...SCA S.CSTL WTRS.

NOCERA

In the hours before

Special weather statement, Jun 29, 11:03 AM EDT, 5 hours 27 minutes before
CTZ002-MAZ002>004-008>011-NHZ011-012-292030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1103 AM EDT TUE JUN 29 1999

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FROM HARTFORD COUNTY OF CONNECTICUT ACROSS WESTERN
MASSACHUSETTS AND INTO SOUTHWEST NEW HAMPSHIRE.  DAMAGING WIND
GUSTS WILL BE THE PRIMARY CONCERN.  IN ADDITION HEAVY RAIN IS
LIKELY WITH ANY GIVEN THUNDERSTORM.

A COLD FRONT APPROACHING THE REGION FROM THE WEST WILL TRIGGER THE
SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. THE THREAT OF
SEVERE WEATHER WILL END AS THE FRONT MOVES EAST ACROSS THE REGION
TONIGHT.

NOCERA

Nearby

Severe Thunderstorm Warnings in Massachusetts, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.